I have a question for those of you with lots of med knowledge (like David.) Anyone who knows is free to answer though. I currently take Percocet 10. Of course, they have Tylenol in them too. I am getting concerned about taking this drug because I've heard that long term Tylenol useage can harm your liver. What is considered long term?
I have taken this med for over a year now and for 6 months under the perscription of my PM doctor. I take about 1025 mg of Tylenol a day in these tablets. This is my BT med. I was just wondering if it was safe to continue this doseage and for how long.
I have no real hope of getting off the meds any time soon and am wondering if I should ask about the option of a straight oxy pill. It does exist, doesn't it? I appreciate all your help. I had intended to adress this at my last doctor appt., but didn't write down my questions (I know shame on me) and forgot to ask. I really thought I could remember the two or three things I wanted to ask... Live and learn.
I work in health care so I will try to answer this based on as much as I know. it isn't so much the length of time you are on them, but it is how much of it you take at one time. The liver must eliminate the tylenol from the body, therefore, if you take too much at one time, it can damage the liver. 1025mg a day of tylenol, is okay, actually, the liver can handle as much as 4000 a day. So I wouldn't worry too much. But so you know, oxycodone (which is the same as percocet without the tylenol) is also available. Therefore, if you are worried, just ask your doc about prescribing those instead. they are a little orange tablet (at least the generic is) and they come in 5mg strength. So taking two of them would be the same as taking a 10mg percocet, just no tylenol. good luck Missy, hope you are doing okay.
When I was in the hospital they where really careful about the tylenol...they gave me oxycodone(without the tylenol) in it every 4 hours..and only gave me 650 tylenol every 6 hours....too much tylenol in one day can damage the liver.
David is the expert, but I can give you some information. Hopefully, he can add to it and correct it if necessary.
Tylenol isn't great long term. You aren't near the limit. Other medications you are on may also affect you liver. I think it would be better not to be on it for the rest of your life. It is also a good idea to get your liver enzymes tested every year.
Straight Oxycodone comes in a number of forms. Roxicodone is like percodet without the Tylenol.
OxyIR is a fast relief tablet, usually used for breakthrough pain on top of OxyContin. Then there is OxyContin.
I don't know how you use it. OxyContin is for round the clock usuage. You are dependant on it. Plus side is you don't have the ups and downs in pain relief and don't feel so high on it either. If you are taking the percocet as needed Roxicodone might be better choice. If you are taking it several times a day OxyContin might work better.
Generally, doctors like to choose the medications. Some doctors get suspicious if you seem interested in a drug like OxyContin. I don't know your doctor or what your relationship is like. Generally it is better not to ask for a specific drug by name. Say you are worried about the Tylenol and heard about drugs like Roxicodone and OxyContin.
Bone spurs and degeration c1-6; radiculopahy; Pain in shoulders, neck and arms
Jane, let me fill you in on my meds. I am currently taking Kadian for my regular pain relief and am perscribed the Percocet for break through. I take percs three times most days. My pain is not controlled by the Kadian. I know I am getting an increase on that in a few weeks (from 30 to 50.) I also take Neurontin (2400mg) Soma (350mg 4x a day) flexeril (30mg). I think that's about it except I also have a prescription for Ibuprofen (800mg 3x a day) which I almost never take. It was supposed to be an anti-inflammatory, but I didn't see results -- so why take it!
I just get concerned about damaging my insides with all these pills. http://www.healthboards.com/ubb/confused.gif I am glad to see that I am probably okay with the Tylenol content. I'll ask about next visit to be sure. I know doctors should be looking out for these things, but we probably all have learned that we must look out for ourselves too.
Again, thanks for the tips. It is invaluable to know how to approach my doctor and not scare him off, but also get what I need. It is so hard to walk that line. I want to seem informed, but not too pushy. Everyone here helps a lot with their experience and knowledge. I don't know where I would be without you all! http://www.healthboards.com/ubb/heart.gif
I tried to find a valid source regarding the liver damage from Tylenol usage because I have heard the same thing. However, the latest report that I found said that the danger lies in taking Tylenol and aspirin together. It is inconclusive as to whether or not Tylenol alone will cause liver damage - but, as with most things today, excessive use of any medication will harm the body.
ACDF (Titanium plate - 6 screws) - 3 levels - July 16, 2002.
I am completely recovered, no pain at all.
The Ibuprophen would be the worst and you aren't taking that. I am on many of the others and don't know of any long term damage. If you worried about the Tylenol, you could switch to MSIR or OxyIR as a breakthrough. MSIR might be good. Why be on two opiates if you don't need to be. It is morphine. I really don't think you have that much to worry about. You are not on that much.
I get a full set of blood tests and urine tests every year. There is some blood test that you should get with Neurontin. I forget. I heard it is safe long term. Haven't heard anything bad about soma either, which I take. The only one I don't know about is flexeril.
I am sure you are fine. Morphine is one of the least toxic drugs. Get a yearly check up and drink lots or water and you should be fine.
Bone spurs and degeration c1-6; radiculopahy; Pain in shoulders, neck and arms
If this is a chronic pain disorder, (short term memory, just read it, lol...that is what meds do to you) I would definately want a longer lasting medication. I would say that if you are taking something with tylenol everyday and there is another med out there (like oxycontin) that doesn't touch your liver like tylenol does, why not switch.
If you have a doctor with an open mind, and doesn't mind you specifically asking for a drug, ask, all he can say is no. If he doesn't like actual drug name asking, tell him you ae concerned with the tylenol you are taking daily and is there another medication that does the same thing as perc without the tylenol. Not that your playing dumb (but you are) but it saves you from sounding like you want OXYCONTIN which lately is a no no. I am on oxycontin and have good results.
ruptured disk L4-L5
surgery dis & lami on Jan. 14th, 2002, didn't work great...mmore pain than before
owner of five kids, any takers???, just kidding
did have tubes tied...maybe a little too late, once again just kidding
Love to write, post, and answer anyone
Had Millions of MRI's, Cat scans, EMG, not pleasant, and cortizone epidural shots (three) hated them!!!!!
Thanks for thinking of me. I do use Kadian for most of my pain. Percocet is for breakthrough. I am just concerned about how much I am taking. Probably, I need an increase on my Kadian. My doctor seems scared about higher doses. I am actually taking a risk and trying a new doctor that is much closer to home for me. It scares me to think I may not get the meds I need, but the drive is becoming impossible to do and my husband can't take off work each month to drive me.
I am very happy with the way Kadian works for me. It is a smooth release. Maybe the new doctor will perscribe a higher dosage and give my the oxyIR or something for breakthru.
Hi...Hope this isn't too late to chime in my 2 cents here. I recently found this board and this topic is regretfully something I'm a bit of an expert on.
I've been taking 4 tylenol 3's a day (in combination with carisoprodol and tigan). Needless to say I was concerned about this much tylenol, and spoke with both my PM specialist and my general care who is overly conservative with just about everything. Both are in agreement that as long as I have yearly liver tests to show for any decline in function, this much tylenol IS safe. It's a simple blood test, and so far the results have always remained within normal ranges. And this is after hmmmmm 7 ish years of this. The good news is that if any problem arises, all one has to do is stop taking tylenol and the situation corrects itself in relatively short order. They assured me NO permanent damage can be done, provided regular testing is done.
Hope this helps. My problem is I'm reaching a tolerence on my meds after all these years, so I'm looking for a change in meds that will be more effective. So back to browsing for input. I have an MD appt on Tues.
Glad to hear that Missy. I was wondering if Percocet is the only drug you take? I just noticed this being discussed in another thread as well so you might want to scope that out.
My PM kept me on the T3,carisoprodol and tigan but added and tweaked the other stuff, including changing my breakthrough med demerol (it just was not doing a good job and I hated taking a lot of that crap)with oxycodone. Oxycodone is basically percodan without the tylenol. So I'm thinking if you are taking anything else in addition to this, it might be safer across the board to just take this perhaps? Just something to consider.
I will say a good PM make such a world of difference. My first one was a run of the mill mediocre one. My second guy is amazing. I consider him the best MD I've ever had, and it makes SUCH a difference. Good luck!